Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

September 20, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Sep 20, 2021, 2:46 PM EDT for Miami-Dade County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 2:46 PM EDT (18:46 UTC)
Expired
Sep 20, 2021, 3:30 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 21 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS82 KMFL 201846
SPSMFL

Special Weather Statement
National Weather Service Miami FL
246 PM EDT Mon Sep 20 2021
 
FLZ073-201930-
Inland Miami-Dade County FL-
246 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Miami-Dade
County through 330 PM EDT...

At 246 PM EDT, National Weather Service meteorologists were tracking 
a strong thunderstorm 9 miles northwest of The Redland, moving north 
northwest at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
The Redland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2561 8052 2552 8062 2561 8078 2576 8074
      2576 8056
TIME...MOT...LOC 1846Z 179DEG 8KT 2562 8062 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 20, 1:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 20, 1:32 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
132 PM EDT Mon Sep 20 2021

.AVIATION(18Z TAFS)...
Isolated to scattered showers and thunderstorms will be possible
mainly over the interior and west coast metro areas this afternoon
into this evening. The only exception is at KPBI where there could
be some thunderstorms around. L/V winds once again overnight
tonight. Similar pattern for tomorrow with another round of
showers and storms.

&&

.PREV DISCUSSION... (Issued 948 AM EDT Mon Sep 20 2021)

UPDATE...
Deep moisture across South Florida with this morning 12Z MFL
sounding having a precipitable water value just shy of 2.2 inches.
Weak high pressure remains across the area with a weak easterly
flow with sea breeze dominating the convection this afternoon and
evening. Convection will develop along the seabreeze over the
coast and metro, with activity shifting towards the interior later
this afternoon and evening. The weak flow being easterly with the
seabreeze will cause highest rain chances over the interior/Lake
region. However, additional development along outflow boundaries
may work there way back towards the coast. The primary impact
continues to be the potential for localized flooding due to slow
storm motions and high rainfall rates. No major changes to the
current forecast.

&&

PREV DISCUSSION... (Issued 720 AM EDT Mon Sep 20 2021)

AVIATION(12Z TAFS)...

Mostly VFR conditions through the period. Showers over the
atlantic waters may brush the east coast this morning. Scattered
showers and storms possible this afternoon before storms shift
inland from the terminals by late afternoon to early evening.
Light/variable winds this morning should become E-ESE around 10 kt
this afternoon, except at KAPF where the Gulf Breeze should
result in westerly winds around 19-20z. L/V winds overnight once
again.

&&

PREV DISCUSSION... (Issued 142 AM EDT Mon Sep 20 2021)

SHORT TERM...

Today through Tuesday:

A closed upper low now located over the mid Mississippi valley
should devolve to an open-wave trough while lifting towards the
Great Lakes region on Tuesday. The downstream pattern is somewhat
complex, featuring a mid-level ridge east of the Mid Atlantic
region, troughing south of the ridge, and Tropical Cyclone Peter
approaching areas north of Puerto Rico before a likely recurve
beyond the short-term forecast period. At the surface, a weak front
should gradually dissipate east of the Carolinas while high pressure
remains in control across our area. Despite these synoptic-scale
changes, the forecast picture for South Florida remains fairly
static. Deep moisture persists with precipitable water values
generally at or above 2 inches. The sea breezes are again the
primary sources for convective initiation each afternoon as they
advance inland towards an eventual collision over the interior.
The primary weather-related concern remains localized flooding due
to slow storm motions and high rainfall rates. However the
greatest focus for heavy rainfall may shift more towards inland
areas over the next few days given the slightly stronger easterly
winds and expected faster inland advancement of the Atlantic sea
breeze. Therefore the greatest PoPs (60-75%) each afternoon should
focus over the Everglades, Lake Okeechobee region, and areas just
inland from the Gulf Coast. That said, 40-50% PoPs and scattered
coverage remains possible elsewhere as convective outflows may
cause additional development across the remainder of the area.
Overnight shower/storm chances should generally shift towards the
local waters tonight. Temperatures will remain seasonal, with
highs in the upper 80s to lower 90s and lows in the 70s.

LONG TERM...

Long Term

Tuesday Night to Saturday Night

A moist and vertically saturated airmass will remain over South
Florida as the western periphery of the Bermuda High and an
approaching frontal boundary will function as a "conveyer belt" as
copious amounts of atmospheric moisture is pulled from the deep
tropics into South Florida and the southeastern United States for
the duration of the extended forecast period. By mid-week, a
longwave mid-level trough will continue to move eastward across the
central United States as an associated developing frontal boundary
slowly pushes southeastward across the Mississippi River Valley and
Gulf Coast. As the mid-level trough amplifies and moves into the
northeastern United States by late week, the frontal boundary at the
surface will enter portions of northern and central Florida with
lower dewpoints and cooler temperatures behind the frontal boundary.
Locations to the south of the boundary will remain in a moist
tropical airmass with favorable conditions for shower and
thunderstorm development. Thus, elevated rain chances will remain
across our region through this weekend as we remain in the moist
flow just to the south of the approaching frontal boundary. With
saturated soils and a saturated vertical atmospheric profile,
repeated rounds of heavy rainfall could lead to localized flooding
concerns through next weekend. Storm organization will be multi-
cellular in nature with new showers and thunderstorms bubbling up
and propagating on outflow boundaries on the peripheries of
established cold pools. Aside from continued hydrology concerns,
frequent lightning and locally gusty winds are possible with the
strongest thunderstorm activity.

Sunday:

The pressing question during this portion of the extended is whether
there will be enough of mid to upper level forcing to allow for the
frontal boundary to potentially clear South Florida and allow for
those drier dewpoints and cooler temperatures behind the frontal
boundary to eventually work into our region. Recent model guidance
depict a notably different solution compared to the model guidance
over the last several days. A key difference is that the models now
depict a slightly more progressive frontal passage timeline, that
would allow for the boundary to move further south across the
Florida peninsula than previously depicted. Given the run to run
variability and the different solutions indicated a few model runs
apart, there is a considerable amount of uncertainty remaining
regarding the potential of a successful passage of the frontal
boundary across South Florida. If the frontal boundary stalls to the
north of South Florida, a moist tropical airmass will remain in
control with elevated shower and thunderstorm chances every
afternoon in association with the diurnal cycle. If the frontal
boundary is able to successfully clear South Florida and push to the
south of the area, there is the potential for drier conditions and a
break from the soggy and muggy conditions that have persisted in
South Florida for the past week. Stay tuned for future forecast
updates and changes regarding the evolution of the frontal boundary
late next weekend into early next week.

MARINE...

Winds and seas will be light as the high pressure ridge remains near
the area, with daily wind speeds no more than about 10-12 knots and
seas 2 ft or less. Showers and thunderstorms are expected across all
waters into early next week. Waterspouts and locally higher winds
and seas are possible in showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  89  78  89 /  40  60  40  70
West Kendall     77  90  77  89 /  40  50  40  70
Opa-Locka        77  90  78  89 /  40  60  40  70
Homestead        77  88  76  88 /  40  50  40  60
Fort Lauderdale  78  89  78  88 /  50  60  40  70
N Ft Lauderdale  78  89  78  89 /  50  60  40  70
Pembroke Pines   77  89  78  89 /  50  60  40  70
West Palm Beach  77  89  77  89 /  50  60  40  70
Boca Raton       77  88  78  89 /  50  60  40  70
Naples           75  89  75  89 /  50  70  50  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update...Kelly
Aviation...BNB
Today through Tuesday and Marine...SPM
Tuesday Night through Sunday...Hadi

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 20, 9:34 AM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
934 AM EDT Mon Sep 20 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
934 AM EDT Mon Sep 20 2021

...Localized Flooding Possible Today...
This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms expected across South Florida
today. The best chances are over interior areas. Heavy rainfall,
lightning, and gusty winds are the primary hazards.

Flooding: Localized flooding of urban and/or poorly drained areas is
possible due to heavy rainfall and slow storm motion.

Waterspouts: A few waterspouts are possible over the local South
Florida waters.

Visibility: Patchy dense fog is possible over western interior areas
tomorrow morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to locally numerous showers and thunderstorms are expected
each day, primarily during the afternoon hours. Lightning and heavy
rainfall causing localized flooding are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 20, 2:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
246 PM EDT Mon Sep 20 2021

FLZ073-201930-
Inland Miami-Dade County FL-
246 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Miami-Dade
County through 330 PM EDT...

At 246 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles northwest of The Redland, moving north
northwest at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
The Redland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2561 8052 2552 8062 2561 8078 2576 8074
      2576 8056
TIME...MOT...LOC 1846Z 179DEG 8KT 2562 8062

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:08 PM EDTSpecial Weather StatementMFLMiami-Dade52 min
Sep 20, 4:03 PM EDTSpecial Weather StatementMFLCollier27 min
Sep 20, 4:54 PM EDTAreal Flood AdvisoryMFLCollier, Hendry111 min
Sep 20, 5:06 PM EDTSpecial Weather StatementMFLPalm Beach39 min
Sep 20, 6:01 PM EDTSpecial Weather StatementMFLHendry59 min
Sep 20, 6:12 PM EDTSpecial Weather StatementMFLGlades48 min
Sep 20, 6:23 PM EDTAreal Flood AdvisoryMFLCollier, Hendry52 min
Sep 20, 6:56 PM EDTAreal Flood AdvisoryMFLGlades3 hr

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.